Alabama, 2009Damaging Wind in Alabama, September 7, 2009
September 7, 2009 · NWS HUN · 1 event in 1 county or zone
Strong afternoon heating produced unstable conditions for widely scattered shower and thunderstorm activity. Dry air aloft helped to produce an isolated severe microburst which produced wind damage near Paint Rock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong afternoon heating produced unstable conditions for widely scattered shower and thunderstorm activity. Dry air aloft helped to produce an isolated severe microburst which produced wind damage near Paint Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 7, 5:18 PM CST, 38 minutes earlier.
Area forecast discussion, Sep 7, 5:18 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
618 PM CDT MON SEP 7 2009
.UPDATE...FOR 00Z TAFS.
&&
.AVIATION...
CLUSTERS OF +TSRA HAVE DEVELOPED 20-60SM NE-ENE OF KHSV. THIS
ACTIVITY SHOULD REMAIN JUST TO THE E OF KHSV VCNTY...BUT HAVE KEPT
VCSH GOING THRU 01Z. A COUPLE OF SHRA 15-20SM WNW OF KMSL HAVE
STRUGGLED TO DEVELOP INTO TSRA...SO WILL ALSO LEAVE OUT OF FCST.
PATCHY FG IS ANTICIPATED OVERNIGHT IN THE VALLEYS...SPCLY KMSL BY
10Z. OTRW...XPCTG PREVAILING VFR CONDS AGAIN AFT 14Z.
&&
.DISCUSSION.../ISSUED AT 315 PM CDT MON SEP 7 2009/...
SHORT TERM...THROUGH WEDNESDAY NIGHT...
SYNOPTIC-SCALE WX PATTERN IS SOMEWHAT SIMILAR TO THE LAST FEW
DAYS...BUT THE PRIMARY PLAYERS HAVE SHIFTED SLIGHTLY. THE PERSISTENT
UPPER LOW IS OVER THE LOWER GREAT LAKES...RESULTING IN NW FLOW OVER
THE CENTRAL TENN VALLEY. AFTN WATER VAPOR IMAGERY DOES NOT SUGGEST
THE PRESENCE OF ANY SHORTWAVES...WHICH HAS KEPT AERIAL COVERAGE OF
BOTH CLOUDS AND SHRA/TSRA FAIRLY MINIMAL THUS FAR. TEMPERATURES
CONSEQUENTLY HAVE REACHED INTO THE UPPER 80S...COMPARED TO THE UPPER
70S AND LOWER 80S OVER THE LAST FEW DAYS.
THE UPPER LOW WILL REMAIN PARKED TO THE NORTH OVER THE NEXT SEVERAL
DAYS...BUT IT IS PROGGED TO ELONGATE TO AN E-W ORIENTATION. THIS
WOULD LIKELY MINIMIZE THE NUMBER OF WAVES/DISTURBANCES IMPACTING THE
AREA...RESULTING IN A MAINLY DIURNAL PCPN PATTERN THRU MID-WEEK. PVS
FCST ALREADY HAD THIS WELL IN HAND...AND HAVE CONTINUED THE DIURNAL
TREND. A WEAK SFC PATTERN IS ALSO PROGGED...SO WITHOUT ANY STRONG
ADVECTION OR ORGANIZED CONVECTION...TEMPERATURES SHOULD BE CLOSE TO
PERSISTENCE AND AT OR JUST ABOVE CLIMO. HAVE CONTINUED THIS TREND
WITH THE FCST AS WELL...WHICH MATCHES WELL WITH A MOS BLEND.
LONG TERM...THURSDAY THROUGH MONDAY...
THE UPPER LOW OVER THE LOWER GREAT LAKES WILL GRADUALLY LIFT NEWD
INTO THE NERN CONUS...WHILE ANOTHER STRONGER AND MORE EXPANSIVE LOW
CUTS OFF OVER THE UPPER MIDWEST. THIS SECOND LOW MAY NEVER DIRECTLY
IMPACT THE REGION SINCE IT IS EXPECTED TO REMAIN STATIONARY OVER THE
CENTRAL PLAINS THRU THE END OF THE PERIOD. HOWEVER...SHORTWAVES
ROUNDING THE BASE OF THE MEAN TROUGH ARE EXPECTED TO INFLUENCE AREA
WEATHER FOR THE WEEKEND...AND MODEL AGREEMENT ON THIS SCENARIO IS
ABOVE AVERAGE. THUS THE DIURNAL PRECIP PATTERN WILL GIVE WAY TO
CHANCE POPS BY SUNDAY AND MONDAY...THOUGH TIMING AND INTENSITY FOR
THAT TYPE OF PATTERN AT THAT TIME RANGE WILL BE PROBLEMATIC AT BEST.
NEAR-CLIMO TEMPS SHOULD CONTINUE FOR THE END OF THE WEEK...BUT WILL
COOL AGAIN BACK TO AROUND 80 FOR HIGHS...AND LOW/MID 60S FOR LOWS.
GFSX MOS AND ENSEMBLE MEANS HANDLE THIS SCENARIO WELL.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION...AK
DISCUSSION...BCC
Hazardous weather outlook, Sep 7, 11:54 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1254 PM CDT MON SEP 7 2009
ALZ001>010-016-TNZ076-096-097-081100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1254 PM CDT MON SEP 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS NORTHEAST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE. BRIEF GUSTY WINDS AND LOCALLY HEAVY RAINFALL COULD
ACCOMPANY THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK
AS AN UNSETTLED WEATHER PATTERN PERSISTS. AN APPROACHING STORM
SYSTEM AND COLD FRONT WILL BRING A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER THE WEEKEND.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
KNS/33
In the hours before
Special weather statement, Sep 7, 2:58 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT MON SEP 7 2009
TNZ097-072145-
FRANKLIN-
358 PM CDT MON SEP 7 2009
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 445 PM CDT...
AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COWAN...OR 6 MILES SOUTHEAST OF
WINCHESTER...MOVING SOUTHEAST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SHERWOOD.
ANDERSON.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Special weather statement, Sep 7, 3:32 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CDT MON SEP 7 2009
TNZ076-096-097-072215-
FRANKLIN-LINCOLN-MOORE-
432 PM CDT MON SEP 7 2009
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 515 PM CDT...
AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOONEVILLE TO
SHERWOOD...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF LYNCHBURG
TO 10 MILES SOUTHEAST OF WINCHESTER...MOVING SOUTHEAST AT 10 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BOONEVILLE...LYNCHBURG.
LOIS...WINCHESTER.
MIMOSA...HARMONY.
MARBLE HILL.
MULBERRY.
BELVIDERE.
IF ON OR NEAR TIMS FORD LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
KDW
Special weather statement, Sep 7, 4:11 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
511 PM CDT MON SEP 7 2009
ALZ009-TNZ097-072300-
FRANKLIN-JACKSON-
511 PM CDT MON SEP 7 2009
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND JACKSON COUNTIES UNTIL
600 PM CDT...
AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF WINCHESTER TO 9 MILES NORTHWEST OF BRIDGEPORT...MOVING SOUTHEAST
AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MAXWELL...RUSSELL CAVE NATIONAL MONUMENT.
BEANS CREEK...HUNTLAND.
FRANCISCO...BRIDGEPORT.
JERICHO...BASS.
HYTOP...STEVENSON.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
KDW
Special weather statement, Sep 7, 4:25 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
525 PM CDT MON SEP 7 2009
ALZ009-TNZ097-072300-
FRANKLIN-JACKSON-
525 PM CDT MON SEP 7 2009
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND JACKSON COUNTIES UNTIL
600 PM CDT...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HUNTLAND TO
BRIDGEPORT...MOVING SOUTHEAST AT 10 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BEANS CREEK...ANDERSON.
HUNTLAND.
BRIDGEPORT.
JERICHO...BASS.
FRANCISCO.
STEVENSON...HYTOP.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Special weather statement, Sep 7, 5:35 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
635 PM CDT MON SEP 7 2009
ALZ006-009-080000-
JACKSON-MADISON-
635 PM CDT MON SEP 7 2009
...SIGNIFICANT WEATHER ALERT FOR JACKSON AND MADISON COUNTIES UNTIL
700 PM CDT...
AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM BETWEEN MAYSVILLE AND GARTH...OR 12 MILES
SOUTHEAST OF MOORES MILL...MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GURLEY.
GARTH.
TRENTON...PAINT ROCK.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
KDW
Thunderstorm Wind, Jackson
- When
- September 7, 5:56 PM CST to 6:01 PM CST
- Where
- Jackson County, 1.38 mi N of Paint Rock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 34.690, -86.330
A thunderstorms knocked down trees on highway 65 near Highway 72 in the Paint Rock Valley area, between the cities of Gurley and Paint Roack. Another tree was reported blown down in Garth on highway 65.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 7 to 8, 2009$750,000 · 3.5 in hail · 6 events
- Hail and Damaging Winds in Nebraska, September 7, 2009$254,000 · 1.75 in hail · 3 events
- Flash Flooding and Flooding in Kansas, September 7 to 8, 2009$160,000 · 65 kt wind · 6 events
- Flood and Hail in Kansas, September 7 to 8, 2009$125,000 · 1 in hail · 8 events
- Hail in Kansas, September 7, 2009$80,000 · 1 in hail · 1 event
- Flood in Ohio, September 7, 2009$75,000 · 1 event
- Tornado and Hail in Tennessee, September 7, 2009$36,000 · EF0 · 8 events
- Wildfire in California, September 7 to 12, 20094 injured · 1 event
- Flood in North Carolina, September 7, 2009$15,000 · 1 event
- Damaging Winds in Tennessee, September 7, 2009$5,000 · 50 kt wind · 3 events
- Waterspouts in Gulf of Mexico, September 7, 20092 events
- Flood in Kentucky, September 7, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191832.